Hamiltonian cycle curves in the space of discounted occupational measures

  • Jerzy A. FilarEmail author
  • Asghar Moeini


We study the embedding of the Hamiltonian Cycle problem, on a symmetric graph, in a discounted Markov decision process. The embedding allows us to explore the space of occupational measures corresponding to that decision process. In this paper we consider a convex combination of a Hamiltonian cycle and its reverse. We show that this convex combination traces out an interesting “H-curve” in the space of occupational measures. Since such an H-curve always exists in Hamiltonian graphs, its properties may help in differentiating between graphs possessing Hamiltonian cycles and those that do not. Our analysis relies on the fact that the resolvent-like matrix induced by our convex combination can be expanded in terms of finitely many powers of probability transition matrices corresponding to that Hamiltonian cycle. We derive closed form formulae for the coefficients of these powers which are reduced to expressions involving the classical Chebyshev polynomials of the second kind. For regular graphs, we also define a function that is the inner product of points on the H-curve with a suitably defined center of the space of occupational measures and show that, despite the nonlinearity of the inner-product, this function can be expressed as a linear function of auxiliary variables associated with our embedding. These results can be seen as stepping stones towards developing constraints on the space of occupational measures that may help characterize non-Hamiltonian graphs.


Hamiltonian cycle Markov decision process Occupational measure Chebyshev polynomial Regular graph 



This paper is dedicated to Eugene Feinberg on his 60th birthday. We are indebted to M. Haythorpe, K. Clancy, V. Ejov, D. Glynn for their helpful comments and suggestions. This work was supported by the ARC discovery Grant DP 120100532.


  1. Avrachenkov, K., Eshragh, A., & Filar, J. A. (2014). On transition matrices of Markov chains corresponding to Hamiltonian cycles. Annals of Operations Research. doi: 10.1007/s10479-014-1642-2.
  2. Baniasadi, P., Ejov, V., Filar, J. A., Haythorpe, M., & Rossomakhine, S. (2014). Deterministic Snakes and Ladders Heuristic for the Hamiltonian cycle problem. Mathematical Programming Computation, 6, 55–75.CrossRefGoogle Scholar
  3. Bollobas, B., Fenner, T., & Frieze, A. (1987). An algorithm for finding Hamiltonian paths and cycles in random graphs. Combinatorica, 7(4), 327–341.CrossRefGoogle Scholar
  4. Borkar, V., Ejov, V., & Filar, J. A. (2004). Directed graphs, Hamiltonicity and doubly stochastic matrices. Random Structures and Algorithms, 25, 376–395.CrossRefGoogle Scholar
  5. Borkar, V., Ejov, V., & Filar, J. A. (2009). On the Hamiltonicity gap in directed graphs. Random Structures and Algorithms, 34, 502–519.CrossRefGoogle Scholar
  6. Broder, A., Frieze, A., & Shamir, E. (1994). Finding hidden Hamiltonian cycles. Random Structures and Algorithms, 5(3), 395–410.CrossRefGoogle Scholar
  7. Brunacci, F. (1988). Two useful tools for constructing Hamiltonian circuits. EJOR, 34, 231–236.CrossRefGoogle Scholar
  8. Christofides, N. (1975). Graph theory: An algorithmic approach. New York: Academic Press.Google Scholar
  9. Ejov, V., Filar, J. A., & Gondzio, J. (2004b). An interior point heuristic algorithm for the HCP. Journal of Global Optimization, 29(3), 315–334.CrossRefGoogle Scholar
  10. Ejov, V., Filar, J. A., Haythorpe, M., & Nguyen, G. T. (2009). Refined MDP-based branch-and-fix algorithm for the Hamiltonian cycle problem. Mathematics of Operations Research, 34, 758–768.CrossRefGoogle Scholar
  11. Ejov, V., Filar, J. A., Lucas, S. K., & Zograf, P. (2007). Clustering of spectra and fractals of regular graphs. Journal of Mathematical Analysis and Applications, 333, 236–246.CrossRefGoogle Scholar
  12. Ejov, V., Filar, J. A., Murray, W., & Nguyen, G. (2008). Determinants and Longest cycles of graph. SIAM Journal on Discrete Mathematics, 22, 1215–1225.CrossRefGoogle Scholar
  13. Ejov, V., Filar, J. A., & Nguyen, M. (2004a). Hamiltonian cycles and singularly perturbed Markov chains. Mathematics of Operations Research, 29(1), 114–131.CrossRefGoogle Scholar
  14. Ejov, V., Friedland, S., & Nguyen, G. (2009). A note on the graph’s resolvent and the multifilar structure. Linear Algebra and its Applications, 431(8), 1367–1379.CrossRefGoogle Scholar
  15. Ejov, V., Litvak, N., Nguyen, G. T., & Taylor, P. G. (2011). Proof of the Hamiltonicity-trace conjecture for singularly perturbed Markov chains. Journal of Applied Probability, 48(4), 901–910.CrossRefGoogle Scholar
  16. Eshragh, A., & Filar, J. A. (2011). Hamiltonian cycles, random walks and discounted occupational measures. Mathematics of Operations Research, 36(2), 258–270.CrossRefGoogle Scholar
  17. Feinberg, E. (2000). Constrained discounted Markov decision process with Hamiltonian cycles. Mathematics of Operations Research, 25, 130–140.CrossRefGoogle Scholar
  18. Filar, J. A. (2006). Controlled Markov chains, graphs and Hamiltonicity. Foundations and Trends in Stochastic Systems, 1(2), 1–81.Google Scholar
  19. Filar, J. A., & Krass, D. (1994). Hamiltonian cycles and Markov chains. Mathematics of Operations Research, 19, 223–237.CrossRefGoogle Scholar
  20. Filar, J. A., & Lasserre, J.-B. (2000). A non-standard branch and bound method for the Hamiltonian cycle problem. ANZIAM Journal, 42(E), C556–C577.Google Scholar
  21. Garey, M., Johnson, D., & Tarjan, R. (1976). The planar Hamiltonian circuit problem is NP-complete. SIAM Journal on Computing, 5(1–2), 704–714.CrossRefGoogle Scholar
  22. Karp, R. (1977). Probabilistic analysis of partitioning algorithms for the travelling-salesman problem in the plane. Mathematics of Operations Research, 2(3), 209–224.CrossRefGoogle Scholar
  23. Kocay, W. (1992). An extension of the multi-path algorithm for finding Hamiltonian cycles. Discrete Mathematics, 101, 171–188.CrossRefGoogle Scholar
  24. Kocay, W., & Li, P.-C. (1994). An algorithm for finding a long path in a graph. Utilitas Mathematica, 45, 169–185.Google Scholar
  25. Litvak, N., & Ejov, V. (2009). Markov chains and optimality of the Hamiltonian cycle. Mathematics of Operations Research, 34(1), 71–82.CrossRefGoogle Scholar
  26. Parberry, I. (1997). An efficient algorithm for the Knight’s tour problem. Discrete Applied Mathematics, 73, 251–260.CrossRefGoogle Scholar
  27. Posa, L. (1976). Hamiltonian circuits in random graphs. Discrete Mathematics, 14, 359–364.CrossRefGoogle Scholar
  28. Robinson, R., & Wormald, N. (1994). Almost all regular graphs are Hamiltonian. Random Structures and Algorithms, 5(2), 363–374.CrossRefGoogle Scholar
  29. Zwillinger, D. (Ed.). (1996). Standard mathematical tables and formulae (30th ed.). Boca Raton, Florida: CRC Press.Google Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.School of Computer Science, Engineering and MathematicsFlinders UniversityBedford ParkAustralia

Personalised recommendations